Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 5, NWS Houston/Galveston, TX

January 18, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Jan 18, 2021, 2:18 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 2:18 PM CST (20:18 UTC)
Expired
Jan 19, 2021, 12:00 PM CST
In force
22 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

782 
WHUS74 KHGX 182018
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
218 PM CST Mon Jan 18 2021

GMZ370-375-190430-
/O.NEW.KHGX.SC.Y.0005.210118T2018Z-210119T1000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
218 PM CST Mon Jan 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY...

* WHAT...Southeast winds around 20 kt with gusts up to 25 kt and
  seas building to 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
073 
WHUS74 KHGX 190333
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
933 PM CST Mon Jan 18 2021

GMZ370-375-191145-
/O.EXT.KHGX.SC.Y.0005.000000T0000Z-210119T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
933 PM CST Mon Jan 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

* WHAT...Southeast winds around 20 kt with gusts up to 25 kt and
  seas at 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 6 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
861 
WHUS74 KHGX 190922
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
322 AM CST Tue Jan 19 2021

GMZ370-375-191500-
/O.EXT.KHGX.SC.Y.0005.000000T0000Z-210119T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
322 AM CST Tue Jan 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Southeast winds around 20 kt with gusts up to 25 kt and 
  seas at 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
498 
WHUS74 KHGX 191455
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
855 AM CST Tue Jan 19 2021

GMZ370-375-191800-
/O.EXT.KHGX.SC.Y.0005.000000T0000Z-210119T1800Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
855 AM CST Tue Jan 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Seas 5 to 7 ft and southeast winds 15 to 20 knots.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 11:47 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 18, 11:47 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1147 AM CST Mon Jan 18 2021

.AVIATION [18Z TAF Issuance]...

VFR conditions will continue through the day today with breezy
southerly flow across the area. Scattered to broken clouds at
around 4000ft are spreading in from the west right now, and these
will only continue to expand and thicken through the afternoon
with overcast skies expected to develop by sunset. These clouds
will lower through the night bringing MVFR CIGs for most of the
area of 1500 to 2500 ft. The increased southerly flow will influx
higher moisture into the region bringing the possibility of
isolated showers developing late tonight into tomorrow morning.
Patchy fog will also be a possibility for CXO northward. The
forecast concern towards tomorrow morning and into the afternoon
will be an approaching cold front from the north. This front is
expected to slow down and stall as it approaches the area tomorrow
morning, but exactly where it was stall will play heavily into
the forecast. It is currently expected to stall around CLL by
noon tomorrow with southerly flow continuing for most of the area
through the day. However, there is a possibility it will slide
further south than currently anticipated bringing a northerly wind
shift to IAH around sunset tomorrow. Where ever this front ends
up setting up, there will also be increased shower activity in the
vicinity of it.

Fowler

.PREV DISCUSSION /Issued 433 AM CST Mon Jan 18 2021/...

.SHORT TERM [Today through Tuesday Night]...
As the surface high pressure leaves our region, southeast winds will
return, bringing in some WAA and higher PWATs over SE Texas. That
being said, daytime highs will reach 70 for most of our CWA and
upper 60s everywhere else today and then reach the low-to-mid 70s on
Tuesday. Say goodbye to freezing temps as overnight lows tonight
will reach the upper 50s. Increased low-to-mid level moisture and an
approaching cold front will also bring in gradual cloud coverage
today.

On Tuesday, a positively tilted trough will be located over SW CONUS
and nearly zonal flow will be on top of our CWA. A surface cold
front is expected to push through SE Texas and stall across our
northwestern counties bringing the highest rain chances over those
areas. Despite daytime heating, warm theta-e advection, higher
PWATs, and surface convergence along the front, heavy rain is not
expected on Tuesday. This is due to residual dry air in the lower
and mid-levels along with a surface inversion due left over by the
previous high pressure system. However, the previous
aforementioned low-level forcing/moistening mechanisms will slowly
erode that inversion and enrich the low-to-mid levels. KBL

LONG TERM [Wednesday through Monday]...

Wednesday, rain chances continue to increase with the higher chances
west of I-45. The weak cold front, now quasi-stationary in the
northwestern/western region of the CWA. Higher rain chances will
still stay northward, mainly north of I-10 over Wednesday night.
While onshore flow continually brings gulf moisture into the area,
lack of instability will keep thunderstorm development minimal at
best. Thursday the system will start to drag across the CWA,
mostly parallel to the coastline, which may decrease rain chances
across the forecast area as lift weakens.

Friday the lift along the boundary will continue to move out the
area with some chances of rain still lingering in the northeastern
counties, but almost diminishes by Friday night. Friday night,
winds will begin shifting northeasterly as the front pushes to the
coastal waters into Saturday morning. Saturday will continue the
decrease in rain trend as onshore flow returns in the evening.
Sunday, onshore flow continues and rain chances return to SETX in
the wake of a warm front. Monday, a cold front approaches and is
expected to enter the northwestern counties in the morning and
pass through the southeastern counties Monday evening. 35

.MARINE...
Light winds this morning will become southeasterly and southerly
and begin strengthening as pressures lower of W TX this afternoon.
Southerly flow of 10 to 15 knots occasionally 15 to 20 knots will
persist through Tuesday (the stronger winds should be out beyond
20nm). Wednesday the flow backs to the east and southeast and this
should in turn increase the chances for sea fog over the colder
shelf waters. Thursday the low levels slowly moisten further as
winds come back to the south and the intermittent sea fog threat
will likely persist into the weekend. Some differences in the
extended guidance stand out going into Saturday afternoon/night
with either full southeasterly flow or the frontal boundary
stalling near the coast then very slowly lifting north.
Confidence in timing beyond Friday diminishes quickly but overall
expect a warming trend with increasing southerly flow Sunday
possibly approaching SCA.

45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  57  68  50  61  54 /  50  70  60  40  50
Houston (IAH)          58  72  54  67  58 /  20  30  30  30  30
Galveston (GLS)        60  67  57  63  58 /  10  10  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.